Kentucky, 2006

Damaging Wind in Kentucky, May 11, 2006

May 11, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 11, 2:59 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 11, 2:59 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
359 PM EDT THU MAY 11 2006

.DISCUSSION...

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...THE STORY OF THE DAY IS
THE LOW THAT REFUSED TO LEAVE. THIS AFTERNOON...THE UPPER LOW WAS
LOCATED OVER CENTRAL MICHIGAN AND WAS REMAINING NEARLY STATIONARY. BY
FRIDAY MORNING...BOTH THE GFS AND NAM HAVE THE LOW MOVING SLIGHTLY TO
THE WEST OVER LAKE MICHIGAN. THE WHOLE TIME...THERE WILL BE BE SOME
IMPULSES MOVING AROUND THE LOW AND MOVING ACROSS THE AREA. THE MOST
SIGNIFICANT SHORT WAVE WILL BE MOVING ACROSS THE AREA THIS EVENING.
THIS SHORT WAVE HAS SOME VERY SIGNIFICANT COLD AIR ALOFT WHICH WILL
BE BRINGING SOME LIFTED INDEX VALUES OF UP TO MINUS FIVE TO THE
SOUTHWEST PORTION OF THE FORECAST AREA...MAINLY WEST OF I 75. A LINE
OF THUNDERSTORMS IS CURRENTLY OVER CENTRAL KENTUCKY AND IT IS MOVING
TOWARD THE FORECAST AREA. THE FIRST OF THE THUNDER SHOULD BE MOVING
INTO THE WESTERN PORTION OF THE FORECAST AREA BY AROUND BY 4:30 PM.
WITH THE STRONG INSTABILITY AND THE LOW WET BULB ZERO...THESE STORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL. AT THE CURRENT TIME...NO
HAIL MEETING SEVERE CRITERIA IS EXPECTED. THE LOW WILL THEN START
MOVING MORE THE EAST SOUTHEAST AND WILL BE LOCATED OVER THE BLUEGRASS
COUNTIES BY SUNDAY MORNING.

WITH ALL THE COLD AIR ALOFT AND WITH THE SHORT WAVE PIN WHEELING
AROUND THE UPPER LOW...CONDITIONS WILL BE CLOUDY...COOLER AND WITH
PERIODS OF SHOWERS THROUGH SATURDAY NIGHT. THE TIMING OF THE SHOWERS
IS SOMEWHAT IN DOUBT...THE FACT THAT THEY WILL OCCUR IS NOT.

LONG TERM...SUNDAY THROUGH THURSDAY...FOLLOWED THE GFS PER HPC FOR THE EXTENDED
GRIDS. WET AND COOL PATTERN WILL CONTINUE THROUGH EARLY NEXT WEEK. 5H
LOW CONTINUES TO MEANDER OVER THE AREA THROUGH TUESDAY. THE 5H LOW
FINALLY SHIFTS NE...HOWEVER UPPER TROF REMAINS OVER THE AREA THROUGH
WEDNESDAY. DRY WEATHER RETURNS ON THURSDAY...AS THE UPPER RIDGE
BUILDS OVER THE AREA. STILL HAVE SOME UNCERTAINLY IN THE TIMING OF
THE SHORTWAVES FOR THE EXTENDED...SO KEPT POPS IN THE CHANCE RANGE.

BELOW NORMAL TEMPERATURES WILL BE IN STORE THROUGH THE PERIOD WITH
850 TEMPS BETWEEN 1 AND 4C THROUGH EARLY WEDNESDAY. TEMPERATURES
RETURN TO NORMAL ON THURSDAY.

&&

.PREV DISCUSSION...
1134 AM EDT THU MAY 11 2006

14 Z SURFACE ANALYSIS NOW SHOWS A COLD FRONT EAST OF OUR CWA. COLD
AIR ADVECTION TAKING PLACE AT THE SURFACE AND UPPER LEVELS. THIS CAA
WILL INCREASE THE LAPSE RATES OVER THE AREA THIS AFTERNOON. SATELLITE
IMAGERY WAS SHOWING CLOUDS OVER MOST OF KY...WITH SOME CLEARING
WORKING INTO THE WESTERN PART OF THE STATE. VISIBLE SATELLITE WAS
SHOWING CU DEVELOPING RAPIDLY WHERE THE CLEARING OCCURRED. RADAR WAS
INDICATING AREAS OF SHOWERS MOVING THROUGH CENTRAL AND EASTERN KY.
THESE SHOWERS WILL MOVE THROUGH THE CWA THROUGH MUCH OF THE
AFTERNOON. TOWARDS 3-4 PM...MODELS INDICATE SOME DRYING IN THE MEAN
RH FIELDS. THIS COULD LEAD TO A FEW BRIEF BREAKS IN THE CLOUDS. WITH
THE INCREASINGLY UNSTABLE LAPSE RATES...ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP. POSITIVE VORTICITY WILL ROTATE
THROUGH THE CWA THROUGH THE DAY...ADDING SUPPORT FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. MODELS INDICATE CAPES APPROACHING 500
J/KG...WITH LIFTED INDICES DOWN TO -4. ANY THUNDERSTORMS THAT
DEVELOP HAVE A GOOD POTENTIAL FOR HAIL...WITH WET BULB ZERO LEVELS
AROUND 7K FEET AND STEEP LAPSE RATES. RAISED POPS IN THE ZONES FOR
THIS AFTERNOON...GOING WITH OCCASIONAL SHOWERS AND THUNDERSTORMS
WORDING FOR THE NW HALF OF THE CWA WITH 80 TO 90 POPS...AND NUMEROUS
WORDING WITH 60 TO 70 POPS FOR THE SE HALF. MOS GUIDANCE AND 850
TEMPS SUPPORT MAX TEMPS TODAY IN THE LOWER 60S. UPDATED PRODUCTS
ALREADY ISSUED.

444 AM EDT THU MAY 11 2006

SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...CLOSED LOW NOW TAKING
SHAPE OVER THE OHIO VALLEY WILL REMAIN PRETTY MUCH IN PLACE THROUGH
THE FORECAST PERIOD RESULTING IN A LONG SPELL OF COOL UNSETTLED
WEATHER ACROSS EASTERN KENTUCKY. MODELS ARE IN DECENT AGREEMENT ON
THE OVERALL SCENARIO THROUGH NEXT WEEK...HOWEVER TIMING INDIVIDUAL
VORT LOBES ROTATING AROUND THE UPPER LOW WILL BE A CHALLENGE BEYOND
THE FIRST 24 HOURS. BASED THE FORECAST PACKAGE ON THE GFS FOR THE
MOST PART...ALTHOUGH THE UNCERTAINTY WITH REGARD TO TRIGGER TIMING
NECESSITATED UNDERCUTTING MOS POP GUIDANCE BEYOND THE FIRST PERIOD.

COLD FRONT NOW CROSSING THE FORECAST AREA SHOULD CLEAR EAST KENTUCKY
BY MID MORNING. HIGHS SHOULD OCCUR THIS MORNING WITH SOME FALLING
TEMPS BEHIND FRONT EARLY. 700 MB TROUGH AXIS UPSTREAM KICKING OFF
POST FRONTAL SHOWERS OVER THE OHIO VALLEY WILL SWING THROUGH LATE
MORNING AND EARLY AFTERNOON WITH SOME BREAKS POSSIBLE BEHIND THIS
DURING THE AFTERNOON. NEXT SHORTWAVE NOW OVER THE NORTHERN PLAINS
WILL SWING IN LATE AFTERNOON AND EARLY EVENING. THIS COLD POCKET OF
AIR ALOFT WILL STEEPEN 1000 TO 500 MB LAPSE RATES TO LESS THAN
7 C/KM AND LOWER WET BULB ZERO HEIGHTS TO BELOW 7K FEET. SOME
SUNSHINE THIS AFTERNOON WOULD DESTABILIZE THE ATMOSPHERE QUITE A BIT
AND INCREASE THE THUNDERSTORM PROBABILITIES...BUT EVEN IF BREAKS ARE
LIMITED SHOWERS AND THUNDERSTORMS WILL LIKELY INCREASE IN COVERAGE
AGAIN LATER TODAY AND EARLY THIS EVENING WITH SOME HAIL POSSIBLE WITH
ANY SHOWER OR THUNDERSTORM. WET BULB ZERO HEIGHTS ARE SO LOW HOWEVER
THAT SEVERE CRITERIA HAIL IS UNLIKELY.

WILL KEEP POPS BEYOND TODAY IN THE CHANCE RANGE WITH THE BEST BET FOR
PRECIP COMING ON SUNDAY AND SUNDAY NIGHT AS THE 500 MB CLOSED LOW
MOVES OVERHEAD. SOME UNCERTAINTY WITH REGARDS TO THUNDERSTORM CHANCES
ON SATURDAY AS UPPER LOW IS PROGGED TO RETROGRADE SOME ALLOWING BRIEF
WARM ADVECTION. AS UPPER LOW THEN NEARS AND FORCES ANOTHER COLD
FRONT ACROSS LATE SATURDAY...THIS MAY ALLOW FOR SOME INSTABILITY AND
THUNDER BUT DID NOT MENTION ANY AT THIS TIME.

STAYED CLOSE TO MAV TEMPERATURES THROUGH THE SHORT TERM. LOWERED
TEMPERATURES ON SUNDAY AND SUNDAY NIGHT TO FALL CLOSER TO THE NEW
11/00Z MEX GUIDANCE NUMBERS WITH UNSEASONABLY COLD AIR ALOFT THROUGH
THE WEEKEND AND LOTS OF CLOUDS TO NEGATE LOW-LEVEL WARMING.

LONG TERM (MONDAY THROUGH WEDNESDAY)...LATEST GUIDANCE CONTINUES TO
KEEP TROUGH LOCKED IN THE EAST THROUGH NEXT WEEK. LOWERED TEMPS SOME
MONDAY AND TUESDAY TOWARD THE NEW MEX GUIDANCE NUMBERS BUT FEW OTHER
CHANGES WERE NEEDED.

946 PM EDT WED MAY 10 2006

A COLD FRONT IS CURRENTLY SWINGING THROUGH THE WESTERN HALF OF
KENTUCKY...MARCHING SLOWLY EASTWARD. THE FRONTAL BOUNDARY SHOULD
REACH THE WESTERN PORTIONS OF THE CWA...OR THE I75 CORRIDOR ABOUT
MIDNIGHT. OUR WINDOW OF OPPORTUNITY FOR ANY SEVER WEATHER WILL
PROBABLY FALL BETWEEN MIDNIGHT AND 3 AM. IT APPEARS THAT THE BULK OF
ANY SEVERE WEATHER WILL REMAIN TO OUR NORTH AND WEST WHERE THE BEST
DYNAMICS...AND WIND PROFILES EXIST FOR ORGANIZED CONVECTION.
HOWEVER...CAN NOT RULE OUT SEVERE ALL TOGETHER. AT PRESENT THE BAND
OF SHOWERS WITH THIS FRONT IS FAIRLY NARROW...WITH LITTLE IF ANY
THUNDERSTORM ACTIVITY. BUT EXPECTATION IS THAT SHOULD CHANGE AS THE
BAND GRADUALLY EXPANDS WITH THE APPROACH OF THE FRONT.

WILL HAVE TO UPDATE TONIGHT FOR EVENING WORDING. TEMPS AND DEW
POINTS ARE RUNNING RIGHT ON TARGET. MADE SOME ADJUSTMENTS TO THE ISC
POP GRIDS TO BETTER TIME APPROACH OF BEST OPPORTUNITY FOR PRECIP.
ALSO INCREASED POPS IN THE EAST AS LINE LOOKS SOLID ENOUGH AND FAST
ENOUGH TO WARRANT HIGHER LOW CAT POPS OVERNIGHT. KEPT THE INHERITED
LOW CAT POPS FOR THE REST OF THE AREA AS THERE ARE A FEW BREAKS
SHOWING UP IN THE LINE TO OUR WEST. OTHERWISE...THE FCST WAS PRETTY
MUCH ON TRACK AND MADE ONLY COSMETIC CHANGES TO REFLECT MOST CURRENT
TRENDS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JJ/JM
Hazardous weather outlook, May 11, 4:04 AM EST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
504 AM EDT THU MAY 11 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
504 AM EDT THU MAY 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS EAST KENTUCKY THROUGH THIS EVENING.
AS COLDER AIR MOVES IN ALOFT LATER TODAY...THE ATMOSPHERE WILL BECOME
CONDUCIVE FOR HAIL DEVELOPMENT. WHILE LARGE AND DAMAGING HAIL IS NOT
EXPECTED...SOME SMALL HAIL IS POSSIBLE WITH ANY SHOWER OR
THUNDERSTORM THAT DEVELOPS LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY HAIL REPORTS TODAY AND THIS
EVENING.

ABE

The radar

The Jackson,KY radar (KJKL), 56 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 11, 4:09 PM EST to 4:12 PM EST
Where
Jackson County, 5 mi NE of Mc Kee
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.483, -83.933

A few small trees and large limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505159.